×

zbMATH — the first resource for mathematics

An algebraic framework for group duality. (English) Zbl 0933.16043
A multiplier Hopf algebra \(A\) is a generalization of the notion of a Hopf algebra obtained if we drop the assumption that \(A\) has an identity and if we allow the comultiplication \(\Delta\) to have values in the multiplier algebra \(M(A\otimes A)\). The motivating example is the algebra of complex functions with finite support on a group with comultiplication defined as the dual to the product in the group. There is a natural notion of left and right invariance for linear functionals for multiplier Hopf algebras (the analog of integrals in Hopf algebra theory). It is shown that if such invariant functionals exist, they are unique up to a scalar and faithful. If the multiplier Hopf algebra \((A,\Delta)\) is regular (i.e., it has invertible antipode) and has invariant functionals, a natural dual \((\widehat A,\widehat\Delta)\) is constructed, and this is also proved to be a regular multiplier Hopf algebra with invariant functionals. There is a natural isomorphism between the dual of \((\widehat A,\widehat\Delta)\) and \((A,\Delta)\). Several aspects of abstract harmonic analysis like the Fourier transform and Plancherel’s formula can be generalized in this framework. This duality generalizes the usual duality for finite dimensional Hopf algebras, and also the duality between discrete quantum groups and compact quantum groups. Thus the duality between compact Abelian groups and discrete Abelian groups is a particular case. An extension of this duality is obtained in the non-Abelian case, but within one category. Several nice examples of Hopf algebras are presented.

MSC:
16W30 Hopf algebras (associative rings and algebras) (MSC2000)
17B37 Quantum groups (quantized enveloping algebras) and related deformations
22D35 Duality theorems for locally compact groups
46L89 Other “noncommutative” mathematics based on \(C^*\)-algebra theory
43A22 Homomorphisms and multipliers of function spaces on groups, semigroups, etc.
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abe, E., Hopf algebras, (1977), Cambridge Univ. Press Cambridge
[2] Dijkhuizen, M.; Koornwinder, T., CQG algebras: A direct algebraic approach to compact quantum groups, Lett. math. phys., 32, 315-330, (1994) · Zbl 0861.17005
[3] B. Drabant, A. Van Daele, Pairing and the quantum double of multiplier Hopf algebras, K.U. Leuven, 1996 · Zbl 0993.16024
[4] Drinfel’d, V.G., Quantum groups, Proc. ICM Berkeley, 798-820, (1986) · Zbl 0617.16004
[5] Effros, E.; Ruan, Z.-J., Discrete quantum groups I. the Haar measure, Int. J. math., 5, 681-723, (1994) · Zbl 0824.17020
[6] Enock, M.; Schwartz, J.M., Kac algebras and the duality of locally compact groups, (1992), Springer-Verlag Berlin
[7] Kustermans, J.; Van Daele, A., C*-algebraic quantum groups arising from algebraic quantum groups, Int. J. math., 8, 1067-1139, (1997) · Zbl 1009.46038
[8] Masuda, T.; Nakagami, Y., A von Neumann algebra framework for the duality of quantum groups, Publ. RIMS, Kyoto univ., 30, 799-850, (1994) · Zbl 0839.46055
[9] T. Masuda, Y. Nakagami, S. L. Woronowicz
[10] Pedersen, G.K., C*-algebras and their automorphism groups, (1979), Academic Press London · Zbl 0416.46043
[11] Podlés, P.; Woronowicz, S.L., Quantum deformation of Lorentz group, Comm. math. phys., 130, 381-431, (1990) · Zbl 0703.22018
[12] Sweedler, E.M., Hopf algebras, (1969), Benjamin
[13] Van Daele, A., Dual pairs of Hopf *-algebras, Bull. London math. soc., 25, 209-230, (1993) · Zbl 0796.16034
[14] Van Daele, A., The Haar measure on finite quantum groups, Proc. amer. math. soc., 125, 3489-3500, (1997) · Zbl 0888.16023
[15] Van Daele, A., The Haar measure on compact quantum groups, Proc. amer. math. soc., 123, 3125-3128, (1995) · Zbl 0844.46032
[16] Van Daele, A., Multiplier Hopf algebras, Trans. amer. math. soc., 342, 917-932, (1994) · Zbl 0809.16047
[17] Van Daele, A., Discrete quantum groups, J. algebra, 180, 431-444, (1996) · Zbl 0864.17012
[18] Van Daele, A., Multiplier Hopf algebras and duality, Quantum groups and quantum spaces, Banach center publications, 40, (1997), p. 51-58 · Zbl 0872.17008
[19] A. Van Daele, Y. Zhang, Multiplier Hopf algebras of discrete type, K.U. Leuven and University of Antwerp, 1996, J. Algebra. · Zbl 0931.16023
[20] B. Drabant, A. Van Daele, Y. Zhang, Actions of multiplier Hopf algebras, K.U. Leuven, 1997, Comm. Algebra. · Zbl 0951.16013
[21] Woronowicz, S.L., Compact matrix pseudogroups, Comm. math. phys., 111, 613-665, (1987) · Zbl 0627.58034
[22] S. L. Woronowicz, Compact quantum groups, University of Warsaw, 1992 · Zbl 0759.17009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.